2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS)

Clinical Toxicology (Impact Factor: 3.67). 01/2008; 45(8):815-917. DOI: 10.1080/15563650701754763
Source: PubMed

ABSTRACT The American Association of Poison Control Centers (AAPCC; ) maintains the National Poison Data System (NPDS). Today, 60 of the nation's 61 US poison centers upload case data automatically. Most upload every 1- 60 minutes (median 11 minutes) to NPDS creating a real-time national exposure database and surveillance system.
We analyzed the case data tabulating specific indices from NPDS. The methodology was similar to that of previous years. Where changes were introduced, the differences are identified. Fatalities were reviewed by a team of 27 medical and clinical toxicologists and assigned to 1 of 6 categories according to Relative Contribution to Fatality (RCF).
Over 4 million calls were captured by NPDS in 2006: 2,403,539 human exposure calls, 1,488,993 information requests, and 128,353 nonhuman exposure calls Substances involved most frequently in all human exposures were analgesics. The most common exposures in children less than age 6 were cosmetics/personal care products. NPDS documented 1,229 human fatalities.
Poisoning continues to be a significant cause of morbidity and mortality in the US. NPDS represents a valuable national resource to collect and monitor US poisoning exposure cases. It offers one of the few real-time surveillance systems in existence, provides useful data and is a model for public health surveillance.

Download full-text


Available from: Barry H Rumack, Sep 28, 2015
1 Follower
39 Reads
  • Source
    • "In a 5-year study conducted in Turkey, it has been found that 2.5% from the total number of poisonings belongs to the group of corrosive poisonings. While a study conducted in England and Wales, claims that one third from the total number of poisonings are caused by products used for the sanitation of households and most often found in adult patients, but the findings were identical among children as well (11, 12, 13). For the evaluation of the extend of the damage caused by the ingestion of these substances, one needs to be aware of the reason for the ingestion, the nature and the amount of the ingested substance, the length of the exposure, how long before the patient is treated and the sex and age of the patient (14, 15). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Acute corrosive poisonings are caused by ingestion of corrosive chemicals which are most commonly used as household agents. Intoxications with these kind of agents produce numerous and severe post-corrosive complications of the upper gastrointestinal tract. On the other hand, our experience showed that corrosive agents may also cause injuries of the respiratory system, which makes the treatment very hard and additionally complicates the severe clinical condition of the patient. Objective: The aim of the study is to show the incidence of respiratory complications in acute corrosive poisonings, the need of various clinical investigations and also the treatment and final outcome of these kind of poisoning. Methods: We retrospectively analyzed clinical records of 415 patients hospitalized and treated at the University clinic for toxicology and urgent internal medicine, in Skopje, Republic of Macedonia, in the period between 2007 and 2011. The protocol consisted of methods for analyzing the systemic complications, with an accent on the post-corrosive respiratory complications. Results: From the total number of patients even 98 (23.61%) exhibited systemic complications, from which 51 (52.04%) are respiratory complications. The majority of patients are female (n=40, 78.43%) and the most common complication is pneumonia (n=47). The youngest patient in this study was 14 and the oldest was 87 years old. Conclusion: Besides the gastrointestinal complications in the acute corrosive poisonings respiratory complications are also very often. They complicate the clinical state of patient and very often lead to fatal endings.
    Materia Socio Medica 04/2014; 26(2):80. DOI:10.5455/msm.2014.26.80-83
  • Source
    • "Poisonous agents show geographical variations influenced by economical status. In developed countries, poisoning mostly happens because of drugs, cosmetics and beauty products, household cleansing products and alcohol, while for developing countries, where the economy is based on agriculture, common causes of poisoning are hydrocarbons, pesticides, traditional medicines and mushrooms[14–17]. As reported by previous studies, drugs are the most poisonous agents in children[2, 3, 18]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Acute accidental poisoning in children is still an important public health problem. The epidemiological investigation specific for each country is necessary to determine the extent and characteristics of the problem. The aim of our study was to elucidate the current pattern of acute poisoning among children. The present retrospective study describes the epidemiology of acute accidental poisoning in children (less than 10 years old) admitted to the Emergency Department of two teaching hospitals during a period of two years. Three hundred and forty four children under 10 years old were admitted to emergency department of two teaching hospitals due to acute accidental poisoning. Drugs were the most common agents causing the poisoning (58.1%), followed by Hydrocarbons (13.1%), and opioids (9.3%). Common signs were neurological (42.6%) with lethargy being the most common (39.1%). 50.6% of cases were discharged from hospital within 6-12 hours, 91.6% of them without any complication. Accidental poisonings are still a significant cause of morbidity among children in developing countries. Regarding the high prevalence of pharmaceutical drug poisoning and because lethargic was the most frequent neurological sign, comprehensive toxicology screen tests should be included as part of the routine evaluation of children presenting to an ED with an apparent life-threatening event.
    Iranian Journal of Pediatrics 04/2013; 23(2):189-93. · 0.52 Impact Factor
  • Source
    • "Although it is believed to be safe at therapeutic doses, the number of intoxications by APAP seems to be increasing. According to the American Association of Poison Control Centers, nearly 140,000 poisoning cases were reported in 2006 alone, in which more than 100 patients died [4]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Hepatotoxicity of acetaminophen has been widely studied. However, the adverse effects on the heart have not been sufficiently evaluated. This study was performed to investigate cytotoxicity and alterations of gene expression in cultured cardiomyocytes (H(9)C(2) cells) after exposure to acetaminophen. H(9)C(2) cells were incubated in a 10 mM concentration of acetaminophen for the designated times (6, 12, and 24 hours), and cytotoxicity was determined by the 3-(4, 5-dimethylthiazol-2-yl)-2,5-diphenyltetrazolium bromide method. Alteration of gene expression was observed by microarray analysis, and RT-PCR was performed for the three representative oxidative stress-related genes at 24 hours after treatment. It revealed that acetaminophen was toxic to cardiomyocytes, and numerous critical genes were affected. Induced genes included those associated with oxidative stress, DNA damage, and apoptosis. Repressed genes included those associated with cell proliferation, myocardial contraction, and cell shape control. These findings provide the evidences of acetaminophen-induced cytotoxicity and changes in gene expression in cultured cardiomyocytes of H(9)C(2) cells.
    04/2012; 27:e2012011. DOI:10.5620/eht.2012.27.e2012011
Show more